Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Strong cylindricality and the monodromy of bundles

Authors: Kazuhiro Ichihara, Tsuyoshi Kobayashi and Yo’av Rieck
Journal: Proc. Amer. Math. Soc. 143 (2015), 3169-3176
MSC (2010): Primary 57M99, 57R22
Published electronically: March 4, 2015
MathSciNet review: 3336641
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A surface $F$ in a 3-manifold $M$ is called cylindrical if $M$ cut open along $F$ admits an essential annulus $A$. If, in addition, $(A, \partial A)$ is embedded in $(M, F)$, then we say that $F$ is strongly cylindrical. Let $M$ be a connected 3-manifold that admits a triangulation using $t$ tetrahedra and $F$ a two-sided connected essential closed surface of genus $g(F)$. We show that if $g(F)$ is at least $38 t$, then $F$ is strongly cylindrical. As a corollary, we give an alternative proof of the assertion that every closed hyperbolic 3-manifold admits only finitely many fibrations over the circle with connected fiber whose translation distance is not one, which was originally proved by Saul Schleimer.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57M99, 57R22

Retrieve articles in all journals with MSC (2010): 57M99, 57R22

Additional Information

Kazuhiro Ichihara
Affiliation: Department of Mathematics, College of Humanities and Sciences, Nihon University, 3-25-40 Sakurajosui, Setagaya-ku, Tokyo 156-8550, Japan

Tsuyoshi Kobayashi
Affiliation: Department of Mathematics, Nara Women’s University, Kitauoya Nishimachi, Nara 630-8506, Japan

Yo’av Rieck
Affiliation: Department of Mathematical Sciences, University of Arkansas, Fayetteville, Arkansas 72701
MR Author ID: 660621

Keywords: 3-manifolds, fiber bundles, hyperbolic manifolds, translation distance
Received by editor(s): September 12, 2013
Received by editor(s) in revised form: February 2, 2014
Published electronically: March 4, 2015
Additional Notes: The first author was supported by JSPS KAKENHI Grant Number 23740061.
The second author was supported by JSPS KAKENHI Grant Number 25400091.
This work was partially supported by a grant from the Simons Foundation (Grant Number 283495 to Yo’av Rieck).
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2015 American Mathematical Society